Alert archive / Iowa / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 383, NWS Omaha, NE

October 1, 2002Monona County, Iowa

NWS Omaha, NE issued this severe thunderstorm warning at Oct 1, 2002, 7:10 PM CDT for Monona County, Iowa. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 1, 2002, 7:10 PM CDT (00:10 UTC)
Expired
Oct 1, 2002, 8:00 PM CDT
In force
50 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

County Monona County, IA

The radar

The Omaha radar (KOAX), 88 km from the middle of the area, began a volume at 00:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 1, 3:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 0.2 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2002-10-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 467 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2002-10-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
467 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1642 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 1, 3:05 PM CDT, 4 hours 5 minutes earlier.

Area forecast discussion, Oct 1, 3:05 PM CDT, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
305 PM CDT TUE OCT 01 2002

CONVECTIVE COVERAGE AND STRENGTH FCST CHALLENGE INTO FRI.  USED
ETA/AVN COMP THRU THU...SLOWER AVN ON FRI...THEN LEANED TWD HPC
SOLUTION IN THE EXTENDED WHICH WAS CLOSER TO ECMWF.

SHORT TERM...WRMFNT SETTING UP N OF PLATTE RIVER WITH CU FIELD
INCREASING N OF IT.  CONVECTION LAST FEW HRS WAS STILL A LTL FTHR N
IN COOLER AIR.  LATEST MSAS DATA SHOWD INSTABILITY AXIS IN AND S OF
CU FIELD AND FCST SOUNDINGS SHOWD CAP WEAKENING THRU 23Z-00Z.  SO
WOULD EXPECT CONVECTION TO DVLP ACRS THIS AREA BFR THIS EVENING.  IF
THAT WOULD FAIL TO DVLP...OTHER ACTIVITY WL LIKELY DVLP AS
INCREASING LOW LVL JET IMPINGES ON CDFNT THAT WL BE DROPG INTO SERN
NEBR.  NET EFFECT WL BE TO INCREASE POPS ALL AREAS.  WILL MENTION
HEAVY RAIN ACRS SRN ZONES AS LOW LVL JET FEEDS INTO THAT AREA ALL
NGT AND SWRLY UPR FLOW WL PROMOTE TRAINING.  SPLIT UP NRN GROUP AND
LOWERED LOWS THERE BASED ON UPSTREAM OBS...WITH A SLIGHT DOWNWARD
ADJUSTMENT S OF THERE.

WILL ALSO INCLUDE POPS N ON WED AND BOOST CHCS ALL AREAS AS
ISENTROPIC LIFT CONTS OVR COOLING AIRMASS.  MADE A LTL DOWNWARD TEMP
ADJUSTMENT...MAINLY CNTRL/N.

SHRTWV TROF STILL FCST TO LIFT ACRS CNTRL PLAINS LATE THU INTO FRI
MORNING...WITH ETA/AVN STARTING TO DEPART.   ATTM WL LEAN TWD SLOWER
AND SLGTLY DEEPER AVN WHICH SUPPORTS HIGHER POPS THU AND PCPN
LINGERING LONGER ON FRI.  ANOTHER POTENTIAL HEAVY RAIN PRODUCER
THU NGT/EARLY FRI AS CURRENT MOISTURE DOESNT GET SHOVED TOO FAR S
WED...PLUS SYSTEM MAY HAVE SUBTROPICAL MSTR TO WORK WITH ON NRN
FRINGES OF LILI IF UPR TROF SLOWS DOWN AND DOESNT PASS THRU UNTIL
LATER ON FRI.

REST OF EXTENDED...LEFT SAT DRY AND ADDED CHC OF SHOWERS ALL ZONES
SUN BASED ON A SLOWER EJECTION OF A WEAKEN TROF.  GENERALLY LOWERED
TEMPS A LTL.  MORE OF A ZONAL FLOW PTN FCST MON/TUE SO WL NOT
MENTION PCPN THOSE PDS.

.OMA...NONE
CHERMOK
Hazardous weather outlook, Oct 1, 5:20 PM CDT, 1 hour 50 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-012300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
520 PM CDT TUE OCT 1 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN
NEBRASKA AND SOUTHWEST IOWA.

.DAY ONE...

SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS PARTS OF
EASTERN NEBRASKA AND SOUTHWEST IOWA TONIGHT...AHEAD OF A COLD
FRONT MOVING SOUTHEAST THROUGH THE AREA.  DUE TO THE COMBINATION
OF MODERATE INSTABILITY AND FAVORABLE WIND SHEAR
PROFILES...SEVERE WEATHER IS LIKELY AND SEVERE THUNDERSTORM
WATCHES ARE IN EFFECT FOR AREAS SOUTHEAST OF A WAYNE TO SCHUYLER
TO DAVID CITY LINE.  LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS
ARE THE PRIMARY HAZARDS.

.SPOTTER CALL TO ACTION STATEMENT...

STORM SPOTTER ACTIVATION IS REQUIRED SOUTHEAST OF A WAYNE TO
SCHUYLER TO DAVID CITY LINE.

.DAYS TWO THROUGH SEVEN...

SHOWERS AND THUNDERSTORMS REMAIN POSSIBLE OVER MUCH OF THE AREA
WEDNESDAY INTO FRIDAY. STRONG STORMS WITH HEAVY RAIN MAY OCCUR
LATE THURSDAY INTO MID DAY FRIDAY. NO SIGNIFICANT WEATHER IS
FORECAST SATURDAY THROUGH TUESDAY.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC
INFORMATION IS AVAILABLE ON THE INTERNET AT
WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE)

MEAD

In the hours before

Local storm report, Oct 1, 5:40 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
540 PM CDT TUE OCT 01 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0515 PM    SPRINGFIELD               NE   .75 INCH HAIL
10/01/02   SARPY                          REPORTED BY STORM
                                          SPOTTER.

0530 PM    WILBER                    NE   1 INCH HAIL
10/01/02   SALINE                         FROM WILBER TO DEWITT.
                                          REPORTED BY STORM
                                          SPOTTER.

0535 PM    3 NNW BOYS TOWN           NE   1 INCH HAIL
10/01/02   DOUGLAS                        REPORTED BY PUBLIC.
Local storm report, Oct 1, 6:24 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
624 PM CDT TUE OCT 01 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0607 PM    ELKHORN                   NE   1 INCH HAIL
10/01/02   DOUGLAS                        REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.

0618 PM    1 W BENNINGTON            NE   70 MPH TSTM GUST
10/01/02   DOUGLAS                        SEMI TRAILER TRUCK
                                          BLOWN OVER ON HIGHWAY
                                          36. REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Oct 1, 7:04 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
704 PM CDT TUE OCT 01 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0558 PM    HICKMAN                   NE   65 MPH TSTM GUST
10/01/02   LANCASTER                      3 TREES BLOWN DOWN.
                                          REPORTED BY STORM
                                          SPOTTER.

0607 PM    2 N ELKHORN               NE   WIND DAMAGE
10/01/02   DOUGLAS                        65 MPH WIND GUST, TREES
                                          BLOWN  DOWN IN 5
                                          ADJOINING YARDS. WATER
                                          OVER THE ROAD. REPORTED
                                          BY STORM SPOTTER.

0620 PM    2 NE WAVERLY              NE   65 MPH TSTM GUST
10/01/02   LANCASTER                      2 LARGE GRAIN BINS
                                          BLOWN 100 YARDS FROM
                                          FOUNDATION, 3 TO 4 INCH
                                          DIAMETER TREES BLOWN
                                          OVER, 6 MILES OF POWER
                                          LINES DOWN. REPORTED BY
                                          EMERGENCY MANAGEMENT.

0628 PM    8 S BLAIR                 NE   67 MPH TSTM GUST
10/01/02   WASHINGTON                     GLASS BLOWN OUT OF 3
                                          WINDOWS AND 1 DOOR.  2
                                          INCH DIAMETER HAIL.
                                          HEAVY RAIN 0.89 INCHES
                                          IN 8 MINUTES. REPORTED
                                          BY STORM SPOTTER.

0635 PM    1 W WESTPHALIA            IA   1.75 INCH HAIL
10/01/02   SHELBY                         REPORTED BY EMERGENCY
                                          MANAGEMENT.

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 1, 7:20 PM CDTSevere Thunderstorm WarningOAXMontgomery40 min
Oct 1, 7:20 PM CDTSevere Thunderstorm WarningOAXMontgomery40 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.